Montana, 2013

Hail and Damaging Winds in Montana, July 22 to 24, 2013

July 22 to 24, 2013 · NWS TFX · 15 events in 6 counties and zones

A disturbance aloft swept southeast through the plains and adjoining mountains of Central Montana. This disturbance triggered isolated to scattered thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A disturbance aloft swept southeast through the plains and adjoining mountains of Central Montana. This disturbance triggered isolated to scattered thunderstorm development. Observations early in the afternoon showed a moderately unstable airmass near the Canadian border and moderate wind shear. A general threat of hail and|gusty winds with the thunderstorms resulted in SPC issuing a convective watch for much of North Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 22, 1:56 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 1:56 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT Mon Jul 22 2013

.DISCUSSION...
Tonight through Wednesday...The main weather feature affecting the
forecast area will be an intensifying upper ridge over the Pacific
Northwest. This will keep the forecast area mostly dry with daytime
temperatures near to a little above normal. For Tuesday there will
be a weak stable area aloft in the north but it appears there will
be enough heating to overcome this and possibly produce a few
thunderstorms. For Wednesday expect weak instability over much of
the forecast area but about the only forcing will come from terrain
effects. Will mention a threat of thunderstorms over some of the
mountains of southwest Montana and also the mountains of central
Montana. Airmass might be too dry to support thunderstorms over the
Rocky Mountain Front so have removed their mention from the
forecast. Blank

Wednesday night through Monday...A high pressure ridge aloft will
continue to be the main feature as the forecast period begins. The
ridge will be centered over the Rockies and this should keep
southern portions of the forecast area dry. However, disturbances
move over the ridge to the north could bring some convective
activity across the Hiline and the eastern zones.  The upper level
ridge will move slowly east and by Friday and Saturday some
monsoonal moisture will be creeping into Southwest Montana. To the
north, a low pressure trof will move over the West Coast and heights
aloft over the zones will begin a slow trend lower. This will
gradually increase the instability over central Montana. However,
the airmass will remain quite dry and convection will be isolated at
best. By late Saturday and Sunday, the approach of the upper level
trof and a general increase in moisture across the zones will bring
increased thunderstorm activity to the area along with a trend
towards slightly cooler temperatures. The forecast area will remain
well above normal temperatures at the beginning of the forecast
period, and even with the trend towards cooler temperatures,
Saturday and Sunday will still remain above seasonal normals.
Zelzer

&&

.AVIATION...
UPDATED 1730Z.
VFR will prevail through the period. An upper level disturbance will
lead to isolated/scattered SH and TS development this afternoon over
northern Montana. Included TSRA- at KCTB for the early afternoon,
but a better chance for stronger thunderstorms exists at KHVR during
the late afternoon/early evening so went with TSRA there. Expect
gusty winds over 30 kts in the vicinity of any thunderstorms. Small
hail is also possible with the strongest storms. Uttech

&&

.FIRE WEATHER...
Will continue with the red flag warning for a portion of the
forecast area as some locations within the warning continue to
have conditions meeting red flag criteria (ie sustained winds at
or above 15 mph and relative humidities at or below 20 percent).
Still expect conditions to improve this evening with diminishing
winds and relative humidities slowly recovering. The threat for
critical fire conditions will be lower Tuesday and Wednesday with
a tendency for slightly higher relative humidities and lighter
winds. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  88  55  89 /   0   0   0   0
CTB  53  82  52  84 /  10  20  10  10
HLN  56  90  56  92 /   0   0   0   0
BZN  48  88  49  91 /   0   0   0  10
WEY  37  80  40  83 /   0   0   0  20
DLN  50  86  48  88 /   0   0   0  10
HVR  56  84  55  84 /  20  20  10  10
LWT  53  83  54  85 /  10   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 9 PM MDT this evening Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Fergus...Gallatin...Jefferson...Judith Basin...Meagher.

&&

SHORT TERM...BLANK
LONG TERM...MLV
AVIATION...UTTECH

weather.gov/greatfalls
Hazardous weather outlook, Jul 22, 11:54 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1254 PM MDT MON JUL 22 2013

MTZ008>011-013-015-044>049-231900-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
1254 PM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012-014-050>055-231900-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1254 PM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 2:06 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 NNE DUTTON            47.90N 111.67W
07/22/2013  E0.25 INCH       TETON              MT   TRAINED SPOTTER

            HAIL UP TO PEA SIZE AND BRIEF HEAVY RAINFALL.

&&

BRUSDA
Local storm report, Jul 22, 2:41 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             SUNBURST                48.88N 111.91W
07/22/2013  E0.88 INCH       TOOLE              MT   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE.

&&

BRUSDA
Special weather statement, Jul 22, 2:45 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT MON JUL 22 2013

MTZ044-045-222230-
LIBERTY MT-TOOLE MT-
345 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOLE AND
NORTHWESTERN LIBERTY COUNTIES UNTIL 430 PM MDT...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF SUNBURST...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING STRIKES.

* LOCATIONS IMPACTED INCLUDE...WHITLASH.

THE MAIN IMPACT FROM THIS STORM WILL BE MINOR HAIL DAMAGE TO CROPS
AND VEHICLES.

LAT...LON 4899 11093 4858 11104 4875 11188 4898 11180
TIME...MOT...LOC 2144Z 295DEG 25KT 4887 11165

BRUSDA
Special weather statement, Jul 22, 2:58 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT MON JUL 22 2013

MTZ010-044-046-222245-
EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT-
358 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PONDERA...SOUTHEASTERN
GLACIER AND NORTHWESTERN TOOLE COUNTIES UNTIL 445 PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SUNBURST TO 5 MILES SOUTHWEST OF CUT BANK...AND MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ETHRIDGE AND  SUNBURST...
   OILMONT AND  KEVIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4891 11167 4835 11204 4852 11255 4901 11224
      4901 11196
TIME...MOT...LOC 2158Z 297DEG 14KT 4896 11212 4856 11237

COULSTON
Special weather statement, Jul 22, 3:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT MON JUL 22 2013

MTZ044-222330-
TOOLE MT-
442 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL
530 PM MDT...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SUNBURST...OR 28 MILES
NORTHEAST OF CUT BANK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SUNBURST...
   OILMONT...
   FERDIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4900 11133 4864 11165 4888 11218 4901 11206
      4901 11156
TIME...MOT...LOC 2242Z 299DEG 16KT 4896 11195

COULSTON
Special weather statement, Jul 22, 3:46 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT MON JUL 22 2013

MTZ044-222330-
TOOLE MT-
446 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL
530 PM MDT...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SUNBURST...OR 28 MILES
NORTHEAST OF CUT BANK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SUNBURST...
   OILMONT...
   FERDIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4900 11133 4864 11165 4888 11218 4901 11206
      4901 11156
TIME...MOT...LOC 2242Z 299DEG 16KT 4896 11195

COULSTON

The radar

The Great Falls radar (KTFX), 162 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Toole

When
July 22, 4:15 PM MST
Where
Toole County, Sunburst
Measured
1.75 in hail
Reported by
Public
Coordinates
48.880, -111.900

Hail measuring 1.75 inches (golf ball sized) was reported in Sunburst, MT.

Heavy Rain, Hill

When
July 22, 5:25 PM MST to 5:45 PM MST
Where
Hill County, 24 mi N of Gildford
Reported by
Trained Spotter
Coordinates
48.917, -110.300

Heavy rain measuring 1.10 inches in 20 minutes was reported 24 mi N of Gildford, MT. Pea size hail was also reported with this passing storm.

Hail, Glacier

When
July 24, 4:55 PM MST
Where
Glacier County, 6 mi NNE of Babb
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
48.930, -113.379

Hail measuring 1.50 inches (ping pong ball sized) was reported 6 mi NNE of Babb, MT.

Thunderstorm Wind, Glacier

When
July 24, 5:45 PM MST
Where
Glacier County, 6 mi NNE of Babb
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
48.930, -113.379

High winds estimated at 52KT (60MPH) were reported 6 mi NNE of Babb, MT.

Hail, Glacier

When
July 24, 5:45 PM MST
Where
Glacier County, 6 mi NNE of Babb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.930, -113.379

Hail measuring 1.00 inches (quarter sized) was reported 6 mi NNE of Babb, MT.

Hail, Glacier

When
July 24, 6:20 PM MST
Where
Glacier County, 13 mi W of (Ctb)cutbank Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.600, -112.654

Hail measuring 1.00 inches (quarter sized) was reported 1 mi W of Cut Bank, MT. Widespread crop damage was also reported.

Hail, Glacier

When
July 24, 6:37 PM MST
Where
Glacier County, 11 mi WSW of Cutbank
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.569, -112.542

Hail measuring 1.00 inches (quarter sized) was reported 11 mi WSW of Cut Bank, MT.

Hail, Pondera

When
July 24, 7:15 PM MST
Where
Pondera County, 5 mi SSW of Valier
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.233, -112.292

Hail measuring 1.75 inches (golf ball sized) was reported 5 mi SSW of Valier, MT. Windows were reported as being broken at a spotters residence.

Thunderstorm Wind, Pondera

When
July 24, 7:42 PM MST
Where
Pondera County, 7 mi SSW of Conrad
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
48.076, -112.008

High winds measured at 64KT (73MPH) were reported 7 mi SSW of Conrad, MT.

Hail, Teton

When
July 24, 8:00 PM MST
Where
Teton County, 3 mi NE of Dutton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.881, -111.674

Hail measuring 1.00 inches (quarter sized) was reported 3 mi NE of Dutton, MT.

Hail, Teton

When
July 24, 8:08 PM MST
Where
Teton County, 1 mi NE of Dutton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.860, -111.705

Hail measuring 1.00 inches (quarter sized) was reported 1 mi NE of Dutton, MT.

Hail, Cascade

When
July 24, 8:20 PM MST
Where
Cascade County, 24 mi NW of Great Falls
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.766, -111.665

Hail measuring 1.25 inches (half dollar sized) was reported 24 mi NW of Great Falls, MT.

Hail, Cascade

When
July 24, 8:55 PM MST
Where
Cascade County, 5 mi N of Great Falls
Measured
1 in hail
Reported by
Public
Coordinates
47.592, -111.300

Hail measuring 1.00 inches (quarter sized) was reported 5 mi N of Great Falls, MT.

Thunderstorm Wind, Cascade

When
July 24, 9:05 PM MST
Where
Cascade County, (Gfa)malmstrom Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.500, -111.170

High winds estimated at 55KT (63MPH) were reported on the Malmstrom Air Force Base ASOS.

Hail, Cascade

When
July 24, 9:35 PM MST
Where
Cascade County, Belt
Measured
1 in hail
Reported by
Public
Coordinates
47.380, -110.930

Hail measuring 1.00 inches (quarter sized) was reported in Belt, MT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470548, 470549, 470553, 470550, 470551, 470552, 470554, 470555, 470561, 470556, 470557, 470558, 470559, 470562, 470560.